Kentucky, 2011

Tornadoes and Flash Flooding in Kentucky, February 24 to 25, 2011

February 24 to 25, 2011 · NWS PAH · 31 events in 15 counties and zones

A powerful mid-level shortwave trough ejected east-northeast across the southern Plains, reaching the lower and mid Mississippi Valley during the night. In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A powerful mid-level shortwave trough ejected east-northeast across the southern Plains, reaching the lower and mid Mississippi Valley during the night. In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening. To the east of the low, a warm front advanced northward to the Lower Ohio Valley. Storms moving east-northeast evolved into an extensive QLCS (quasi-linear convective system) that produced scattered wind damage and a few tornadoes. Preceding the QLCS, widespread heavy rain accompanied the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 12:00 PM CST, 2 hours earlier.

Area forecast discussion, Feb 24, 12:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1200 PM CST THU FEB 24 2011

.UPDATE...
UPDATED AVIATION SECTION...

&&

.DISCUSSION...
FRONTOGENETIC FORCING SEEN ON THE QG FIELDS IN THE 850-700 MB
LAYER SHOWS THE WARM FRONTAL BOUNDARY JUST TO OUR SOUTH...IN
VICINITY WHERE AN 850MB EQUIVALENT POT TEMP RIDGE EXISTS. THIS BOUNDARY
SETS UP INTO OUR SRN FA COUNTIES DURING THE DAY...PARTICULARLY FOR
SWKY. THIS SHOULD SERVE TO FOCUS HEAVY RAINS ALONG THE
BOUNDARY...AS TIME/HEIGHT CROSS SECTIONS REVEAL LARGE SCALE
ASCENT/STRONG POSITIVE OMEGA FIELD STRETCHING THROUGH THE COLUMN.
CURRENT/INHERITED FLOOD WATCH AREAL COVERAGE THEREFORE LOOKS
GOOD...PENDING COLLAB OF COURSE.

MODELS PAINT ABOUT TWICE AS MUCH QPF THRU EARLY TODAY AS THEY DID
YESTERDAY...IN ADDITION TO ENHANCED RAINFALL EXPECTATIONS AGAIN
THIS AFTERNOON/EVENING AS THE LOW PRESSURE SYSTEM RACES ACROSS THE
AREA. STORM TOTAL QPFS NOW EXCEED 3" IN THE WATCH AREA...WITH SOME
4-5" AMOUNTS POSSIBLE IN PTNS WKY.

IN ADDITION...POWERFUL WIND FIELDS ENHANCING POST 18Z ELEVATE THE
SVR THREAT...AND PENDING THE ACTUAL TRACK OF THE SURFACE LOW...MDT
RISK ZONE NOW TOUCHES SRN MOST COUNTIES. GFS IS LIFTING THE LOW A
LITTLE FURTHER NORTH ON ITS 00Z RUN...TO NEAR SDF BY 06Z...WITH
THE NAM JUST SOUTH OF THERE. THE BEST SVR THREAT WILL BE ALONG THE
ATTENDANT COLD FRONT AND EXTENDING SOUTH...WHICH MEANS SOME WKY
COUNTIES COULD FALL IN THIS SVR THREAT ZONE PER THE NEWEST SWODY1.
FAST EJECTION OF SYSTEM ACROSS WKY ON STRONG WINDS MEANS DAMAGING
WINDS POSSIBLE...WITH LARGE HAIL AND EVEN ISOLATED TORNADOES NEAR
THE TRIPLE POINT POSSIBLE.

SYSTEM SHOULD BE ALL BUT OVER BY 06Z ON ITS FAST DEPARTURE...ALTHOUGH
WE LINGER A SMALL POP NORTH AND EAST THRU 12Z. WE ALSO EXPAND THE
THUNDER CHANCE TO COVER THE NORTH THURSDAY AFTERNOON/EVENING AS
THE LOW LIFTS OUT...MAINLY B/C THE ISENTROPIC UPGLIDE/WAA ASCENT
FIELD IS SO STRONG. ELEVATED INSTABILITY PARAMETERS DO SUPPORT AN
FA-WIDE MENTION OF THUNDER UNTIL THE LOW SWEEPS THE COLD FRONT'S
PASSAGE ACROSS THE AREA.

&&

.AVIATION...
THICKER CLOUDCOVER AND GENERALLY LOWER CIGS IN THE IFR RANGE ARE
PROGRESSING FROM ARKANSAS NORTHEASTWARD ACROSS MISSOURI ATTM AND
WILL REACH THE TAF SITES FROM WEST TO EAST OVER THE NEXT SEVERAL
HOURS. WARM FRONT WILL NUDGE NORTH OF PORTIONS OF THE BOOT HEEL OF
MISSOURI AND WESTERN KENTUCKY THIS EVENING. AS THIS OCCURS...WINDS
WILL TRY TO SHIFT TO THE SOUTHEAST AND CIGS MAY TEMPORARILY RISE
BACK INTO MVFR OR LOW VFR RANGE WITH SOME BREAKS POSSIBLE. THIS
WOULD ALLOW FOR MORE IN THE WAY OF +TSRA. FURTHER NORTH LOWER
STRATUS CIGS WILL PREVAIL. WINDS WILL SHIFT TO THE NORTHWEST
FOLLOWING FROPA BETWEEN 03-08Z TONIGHT 15-25KTS. VSBYS SHOULD
IMPROVE AT THAT POINT BUT CIGS MAY CONTINUE IN THE MVFR RANGE UNTIL
MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
     EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
     EVENING FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
     UNION IL.

IN...NONE.

&&
Hazardous weather outlook, Feb 24, 3:29 AM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 AM CST THU FEB 24 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN AND THUNDERSTORMS ARE FORECAST TODAY INTO TONIGHT. THE
PRIMARY THREAT WILL BE HEAVY RAINFALL. 2 TO 4 INCH RAINFALL
AMOUNTS WILL BE COMMON...AND LOCALLY HIGHER AMOUNTS COULD OCCUR.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE EVENING...MAINLY
SOUTH OF A LINE FROM PERRYVILLE MISSOURI...TO SHAWNEETOWN
ILLINOIS...TO ROCKPORT INDIANA. THE WATCH INCLUDES ALL OF WESTERN
KENTUCKY AS WELL AS FAR SOUTHERN ILLINOIS AND MUCH OF SOUTHEAST
MISSOURI. REFER TO THE WATCH FOR MORE DETAILS. FLOOD WARNINGS AND
ADVISORIES ARE IN EFFECT AS WELL...REFER TO THESE PRODUCTS FOR
MORE COMPLETE DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FLOOD
WATCH AREA...AND A MODERATE RISK OF SEVERE THUNDERSTORMS DOES
TOUCH INTO EXTREME SOUTHWEST KENTUCKY AND THE BOOTHEEL OF SOUTHEAST
MISSOURI. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES
COULD OCCUR WITH THE BEST TIME PERIOD FOR THEIR THREAT BEING LATE
THIS AFTERNOON AND EARLY THIS EVENING...WHEN THE STORM SYSTEM
MAKES ITS PASSAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF IMPACT WEATHER SUNDAY NIGHT INTO
MONDAY. A VIGOROUS UPPER LEVEL SYSTEM COULD RESULT IN STRONG OR
SEVERE STORMS AND ANOTHER BOUT OF HEAVY RAIN AS WELL DURING THIS
TIME FRAME. THE SOIL OVER MUCH OF THE REGION WILL LIKELY BE QUITE
SATURATED BY THE TIME THIS SECOND SYSTEM MOVES IN...SO ANY HEAVY
RAINFALL COULD EXACERBATE ANY ONGOING OR LINGERING FLOODING
ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TODAY IS ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 flash flood, 5 tornado, 3 heavy rain, 2 flood, 1 hail. Local standard time, as filed.

Heavy Rain, Todd

When
February 24, 2:00 PM CST to 11:30 PM CST
Where
Todd County, Sharon Grove
Reported by
Trained Spotter
Coordinates
36.920, -87.100

A spotter reported storm-total rainfall of 2.80 inches.

Heavy Rain, Hopkins

When
February 24, 5:00 PM CST to 11:30 PM CST
Where
Hopkins County, Madisonville
Reported by
Department of Highways
Coordinates
37.330, -87.500

The railroad underpass on U.S. Highway 41 was flooded.

Heavy Rain, Calloway

When
February 24, 6:00 PM CST to 11:00 PM CST
Where
Calloway County, 2.3 mi NW of Stella to 2.06 mi ENE of Taylors Store
Reported by
Department of Highways
Coordinates
36.671, -88.412

In western parts of the county, water was over Kentucky Highways 299 and 783 in spots.

Flash Flood, McCracken

When
February 24, 6:00 PM CST to 10:00 PM CST
Where
McCracken County, St Johns to 0.91 mi SSE of (Pah)barkley Arpt Pa
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.970, -88.680

Numerous streets and roads around the county became covered by water. An intersection on Highway 305 just west of Paducah was closed after several motorists were rescued from stranded vehicles. Just west of Paducah, Highway 1565 was under six inches of flowing water. A few miles south of Paducah, Champion Creek overflowed onto Highway 994, causing a vehicle to stall in water up to the car trunk. A flood-prone viaduct on U.S. Highway 45 in Paducah was closed due to water deep enough to float vehicles. Nearly an inch of rain fell in one hour at the National Weather Service office at the airport.

Tornado, Fulton

When
February 24, 6:15 PM CST to 6:17 PM CST
Where
Fulton County, 0.68 mi S of Hickman to 0.72 mi SW of Dodd
Rating
EF0
Path length
1.11 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.560, -89.179

This tornado touched down near the intersection of Highways 1099 and 125 and travelled east one mile to the high school. Some windows were blown out of a house. A patio roof was ripped off and thrown 100 yards. Half of a garage roof was blown off. Debris was blown into trees. A mail box was blown over. Some shingles were off of four other homes. A metal dugout was destroyed at the high school. Peak winds were estimated near 80 mph.

Thunderstorm Wind, Fulton

When
February 24, 6:18 PM CST
Where
Fulton County, 3 mi ESE of Hickman to 3.2 mi ESE of Hickman
Measured
74 kt (85 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.553, -89.130

The damage area of this downburst was 150 yards wide and 75 yards long. One grain bin was destroyed, with debris scattered 1000 yards from the foundation. A second grain bin had the roof ripped off and was thrown about 100 yards. A machinery shed was structurally damaged. A carport was peeled back, and a vehicle accessory was damaged. Dozens of large tree limbs were broken. Siding was peeled off a house.

Thunderstorm Wind, Hickman

When
February 24, 6:30 PM CST
Where
Hickman County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.670, -88.980

Kentucky Highway 58 was closed between the 10 and 12 mile markers due to a downed tree entangled in power lines. A power pole was down along Highway 58 in Clinton, and the southeast section of town was without power.

Tornado, Fulton

When
February 24, 6:32 PM CST to 6:38 PM CST
Where
Fulton County, 0.63 mi NW of Riceville to 0.83 mi NNE of Fulton
Rating
EF1
Path length
1.45 mi
Path width
50 yd
Continued into
Hickman, Ky (PAH)
Reported by
NWS Storm Survey
Coordinates
36.526, -88.889

The initial touchdown point was about two miles northwest of Fulton at the Amtrak station on U.S. Highway 51. At initial touchdown, a few power poles were snapped and lying across power lines. A citywide power outage affected Fulton. Further northeast, two grain bins were tossed for several hundred yards, damaging nearby grain storage bins. Several sheds and garages were damaged or destroyed. A field irrigation system was toppled. Hundreds of trees were snapped or uprooted. A barn was destroyed. Several homes and barns had roof or shingle damage. Two campers were blown over. Peak winds were estimated at 95 mph. The average path width was 100 yards. The tornado crossed into Hickman County as it moved along Kentucky Highway 2569.

Thunderstorm Wind, McCracken

When
February 24, 6:36 PM CST to 6:45 PM CST
Where
McCracken County, Lone Oak to 0.41 mi NE of Shady Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
37.030, -88.670

A carport was blown across U.S. Highway 45 in Lone Oak. Power outages were reported around the area. On the south side of Paducah, a roof was blown off a small building used as an antique and knick-knack store. The owner reported about 40 percent damage to the merchandise inside. On Highway 131 in the Reidland area, a tree fell on a home.

Tornado, Hickman

When
February 24, 6:38 PM CST to 6:40 PM CST
Where
Hickman County, 4.79 mi S of Beelerton to 4.69 mi SE of Beelerton
Rating
EF1
Path length
2.85 mi
Path width
100 yd
Continued into
Graves, Ky (PAH)
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
36.531, -88.864

The tornado crossed into Hickman County from Fulton County, then crossed U.S. Highway 45 and the Purchase Parkway. Trees and power poles were snapped off. A barn was destroyed. Shingles were blown off houses. Peak winds were estimated near 95 mph. The average path width was 100 yards. The tornado then exited into Graves County south of Water Valley.

Tornado, Graves

When
February 24, 6:40 PM CST to 6:46 PM CST
Where
Graves County, 1.82 mi SSW of Water Vly to 2.5 mi W of Pilot Oak
Rating
EF1
Path length
2.88 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.547, -88.817

The tornado crossed from Hickman County into Graves County south of Water Valley. Two houses sustained minor to moderate roof damage. The roof of a pole barn was blown off. A camper was blown over. A small metal shed was destroyed. Kentucky 1219 was closed south of Water Valley near the Hickman County line due to downed trees and power lines. Near Water Valley, trees were down and building debris was on Route 94. The tornado tracked east-northeast to just south of Feliciana, then paralleled Highway 94 before dissipating. Peak winds were estimated near 95 mph.

Hail, Graves

When
February 24, 6:49 PM CST to 6:51 PM CST
Where
Graves County, Wingo to 1 mi S of Wingo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.650, -88.730

Thunderstorm Wind, Graves

When
February 24, 6:49 PM CST
Where
Graves County, 2.5 mi W of Pilot Oak
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.550, -88.765

A microburst occurred at the end of a tornado track that originally started near Fulton. A large barn was heavily damaged, spreading debris southeast across Highway 94.

Thunderstorm Wind, Graves

When
February 24, 6:50 PM CST to 6:58 PM CST
Where
Graves County, Mayfield to Farmington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.730, -88.630

A large overhead highway sign was knocked down on the Purchase Parkway near the 25-mile marker at Mayfield. Near Farmington, a carport was blown away.

Thunderstorm Wind, Marshall

When
February 24, 6:58 PM CST to 7:12 PM CST
Where
Marshall County, Harvy to Briensburg
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.820, -88.420

Wind gusts from 60 to 70 mph caused sporadic damage over a fairly wide area of Marshall County. Near Harvey, several trees were blown down. Near Briensburg, portable storage sheds and a pontoon boat were overturned, and a metal carport was blown into power lines. In Benton, a building lost enough shingles that water entered the attic. Debris was reported on the Purchase Parkway near the 48-mile marker near Draffenville. A wind gust to 55 mph was measured near Calvert City.

Flash Flood, Daviess

When
February 24, 7:00 PM CST to 10:00 PM CST
Where
Daviess County, 2.46 mi N of (Owb)owensboro Arpt to 2.19 mi NW of Sorgho
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.785, -87.176

Numerous vehicles were stranded on flooded streets throughout the city of Owensboro. Highway 56 was completely underwater between Sorgho and West Louisville.

Flash Flood, Henderson

When
February 24, 7:00 PM CST to 11:30 PM CST
Where
Henderson County, 3.25 mi S of White City to 0.54 mi E of Rock Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.904, -87.570

Water was over U.S. Highway 41 on the north side of Henderson near the entrance to Audubon State Park. Kentucky Highway 416 was closed near the two-mile marker. Nearly all of Kentucky Highway 2247 was closed. Water was over parts of Highway 812.

Thunderstorm Wind, Calloway

When
February 24, 7:08 PM CST
Where
Calloway County, 2.85 mi WSW of Almo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.681, -88.316

Some portable outdoor sheds were blown around.

Thunderstorm Wind, Caldwell

When
February 24, 7:25 PM CST
Where
Caldwell County, Black Hawk
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.970, -87.870

Along Interstate 24 near the Lyon County line, several small trees were down, along with snapped branches. An interstate sign was damaged.

Thunderstorm Wind, Trigg

When
February 24, 7:35 PM CST
Where
Trigg County, 3 mi WNW of Cadiz to 2.84 mi SSW of Wallonia
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
36.887, -87.870

A number of trees and tree limbs were broken or snapped. Some shingles were blown off several homes on Highway 139 a couple miles north of Cadiz, and one home had siding damage. Tree limbs were down at Interstate 24 and Kentucky 124.

Tornado, Christian

When
February 24, 7:50 PM CST to 7:58 PM CST
Where
Christian County, 2.5 mi NE of Gracey to 1.33 mi S of Pleasant Green Hill
Rating
EF2
Path length
5.68 mi
Path width
300 yd
Property damage
$600,000
Reported by
NWS Storm Survey
Coordinates
36.896, -87.618

Several barns were levelled, and several grain bins were destroyed. A grain bin was carried over two-thirds of a mile. One of the destroyed barns was 20 by 150 feet. There were some homes with primarily roof damage or loss of shingles. Windows were blown out. Dozens of trees were uprooted or snapped. At least ten power poles were snapped, and debris and electrical lines were across roads. State Route 91 was closed for an extended period of time. The tornado lifted as it crossed Highway 109 just a couple of miles northwest of Hopkinsville. Peak winds were estimated near 115 mph. The average path width was 225 yards.

Thunderstorm Wind, Christian

When
February 24, 7:52 PM CST to 7:56 PM CST
Where
Christian County, 1.14 mi N of Era to 2.31 mi S of Pod
Measured
74 kt (85 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
37.036, -87.577

Concentrated straight-line wind damage occurred along Highway 800. Several trees were uprooted, several houses lost shingles, and a couple of barn roofs were damaged. Several greenhouses sustained roof and structural damage. Peak winds were estimated near 85 mph. The path width was about three-quarters of a mile, and the path length was two miles.

Thunderstorm Wind, Christian

When
February 24, 7:55 PM CST to 7:57 PM CST
Where
Christian County, 1.07 mi NE of West Brook to 0.96 mi SE of Hopkinsville Arpt
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.810, -87.485

A wind gust to 77 mph was measured by trained spotters around the Highway 68/80 by-pass on the east side of town. A wind gust to 65 mph was measured nearby on the south side of Hopkinsville.

Flash Flood, Webster

When
February 24, 8:00 PM CST to 10:00 PM CST
Where
Webster County, Clay to 2.57 mi W of Luzon
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.480, -87.830

A few state highways were closed by flooding. State Highway 132 was closed between Dixon and Clay due to high water. Two vehicles were abandoned. State Highway 138 was closed near Slaughters. Between Sebree and Dixon, Kentucky 283 was closed a couple miles north of 132. Several other county roads and state highways in the west half of the county were covered with water, including Highway 1340. One vehicle became stranded in flood waters, and water entered the driver's compartment. The driver was rescued uninjured by county rescue crews.

Thunderstorm Wind, Muhlenberg

When
February 24, 8:22 PM CST
Where
Muhlenberg County, Central City
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.300, -87.130

A trained spotter measured a wind gust to 62 mph. Trees were down along U.S. Highway 431.

Thunderstorm Wind, Todd

When
February 24, 8:25 PM CST
Where
Todd County, Clifty
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.980, -87.150

A wind gust from 60 to 65 mph was estimated by a trained spotter.

Flash Flood, Graves

When
February 24, 8:30 PM CST to 10:30 PM CST
Where
Graves County, 2.64 mi N of Tri City to 1.34 mi NNW of Pryorsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.618, -88.530

A horse-drawn buggy carrying an Amish family was washed away at a low water crossing on a rural gravel road. Four children drowned after they were swept down a swollen creek a short distance into Hickman County. The low water crossing itself was right on the Graves County line. Water was over a number of roads in Graves County, including U.S. Highway 45 at the Hickman County line. Water was over Kentucky Highway 97 between the 5 and 15 mile markers.

Flash Flood, Hickman

When
February 24, 8:30 PM CST to 10:30 PM CST
Where
Hickman County, 1.33 mi E of Beulah to 1.85 mi NE of Nichols
Cause
Heavy Rain
Deaths
4 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.768, -88.826

A horse-drawn buggy carrying an Amish family was washed away at a low water crossing on a rural gravel road. Four children drowned when they were swept down a swollen creek. Reports stated that up to five feet of water swept the buggy away. The two parents driving the buggy and made it to safety, along with three children. Of the children who drowned, three were siblings and the fourth was a cousin. Three of the bodies were recovered within hours, and the fourth was recovered the following morning. The low water crossing itself was on the Graves County line, and the bodies were located up to 600 yards into Hickman County. The horse and buggy were located about 100 yards downstream from the road. The horse survived. The family was on its way back from making a phone call at a community phone shack used by the Amish community.

Flash Flood, Christian

When
February 24, 10:15 PM CST to 11:59 PM CST
Where
Christian County, Honey Grove to 3.01 mi N of Kelly
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.880, -87.300

A foot of standing water was over a secondary road. U.S. Highway 41 was partially blocked due to rapidly flowing water.

Flood, Calloway

When
February 25, 12:00 AM CST to 9:00 AM CST
Where
Calloway County, Dexter to 0.5 mi S of Dexter
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.750, -88.280

The Clarks River flooded over Highway 1346 east of Dexter. A van was stranded in floodwaters up to the headlights. A couple of other secondary roads were flooded near the river.

Flood, Marshall

When
February 25, 1:00 AM CST to 9:00 AM CST
Where
Marshall County, Benton to 0.98 mi ENE of Benton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -88.350

The Clarks River flooded over Highway 1462 just east of Benton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Hickman2011-02-248MaleVehicle/Towed TrailerDirect
Flash Flood, Hickman2011-02-245FemaleVehicle/Towed TrailerDirect
Flash Flood, Hickman2011-02-2411FemaleVehicle/Towed TrailerDirect
Flash Flood, Hickman2011-02-240FemaleVehicle/Towed TrailerDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyThe tornado archive for Kentucky, 2011Warnings in Kentucky, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278913, 278920, 278918, 278922, 278689, 278711, 278708, 278687, 278690, 278833, 278835, 278688, 278836, 278702, 278692, 278915, 281065, 282388, 278713, 278709, 278691, 278694, 278695, 278912, 278696, 278697, 278902, 281069, 281052, 282264, 282262.